|Doctor will not change Ziagen... My son is on it... 95% heart attach possibility?
Feb 14, 2010
Hello to my favorite Doctor Bob, This is Mommy of Three. I hope you are doing wonderfully. I am writing because once again I received from aidsmeds.com an email stating that there is now a 95% chance EVEN AFTER discontinuing Ziagen for risk of a heart attack. My son is on this med and the Doctor will not change it. I am terrified for him. Please let me know what your take is on this matter please. THANK YOU AS ALWAYS for blessing me with your replies.
February 4, 2010
HIV Drug Abacavir Increased Heart Attack Risk by 95 Percent in Danish Study
A study conducted in Denmark suggests abacavir (found in Ziagen, Epzicom and Trizivir) increases the risk of a heart attack by 95 percenta risk that remains elevated even after the drug is stoppedaccording to a study published in the February edition of HIV Medicine and reported by aidsmap.
Abacavir was first found to be associated with an increased risk of heart attacks in the 33,000-patient Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study. According to a report at the Conference on Retroviruses and Opportunistic Infections in February 2008 in Boston, abacavir increased the relative risk of a heart attack by 90 percent, despite the fact that the drug had never been known to contribute in any way to cardiovascular disease (CVD). More recently, the relative risk of a heart attack associated abacavir downgraded to 70 percent, now that more data regarding confounding factorsnotably cholesterol and triglyceride levelsare available.
The D:A:D findings were echoed later that year in data from the Strategies for the Management of Antiretroviral Therapy (SMART) study, first reported at the XVII International AIDS Conference (IAC) in Mexico City. According to SMART, patients using abacavir were 4.3 times more likely to have a heart attack than those not using the drug. And an analysis of 54 clinical trials conducted by abacavirs manufacturer, ViiV Healthcare (then GlaxoSmithKline) concluded that heart attack and stroke rates were no higher among those using the med, which is classified as a nucleoside reserve transcriptase inhibitor.
Data indicating a neutral effect of abacavir on heart attack risk have also been reported. A study by the federally funded AIDS Clinical Trials Group (ACTG study A5001) evaluated more than 3,200 patients starting their first ARV regimen. It discovered a 2 percent increase in the risk of a heart attack among recent abacavir usersbut this finding was not statistically significant.
The latest study, reported by Niels Obel, MD, of Copenhagen University Hospital and his colleagues, evaluated the impact of abacavir therapy and the risk of hospitalization because of heart attacks among 2,930 HIV-positive patients in Denmark. Not only did the study authors look for the incidence of heart attacks among the volunteers, but they also looked for the same confounding variablessuch as age, gender, elevated blood lipid levels, high blood pressure and the presence of other diseases known to be associated with CVD riskthat were included in more recent studies.
Of the 2,930 individuals in the cohort, aidsmap reports, 1,761 were treated with abacavir. A little over a third of these patients started HIV treatment with a regimen that included abacavir, and the remaining 66 percent of individuals switched to the drug at least two years after initiating antiretroviral therapy. A total of 67 heart attacks were observed. Of these, 36 occurred after treatment with abacavir was started.
Among those currently using the drug, the relative risk of a heart attack was 95 percent. Interestinglyand in contrast with the findings of D:A:Dthe relative risk of a heart attacked remained high, around 137 percent, even after the drug was discontinued.
As the Danish researchers sum up: We confirmed the finding of the D:A:D study of an increased risk of [heart attack] after initiation of abacavir therapy.
Response from Dr. Frascino
Hi Mommy of Three,
The relationship between abacavir (found in Ziagen, Epzicom and Trizivir) and the risk of heart attacks remains unclear. There have been studies indicating significantly increased risk and other studies that showed no increased risk. It's important to note that the "95% risk" discussed in the Danish study is a "relative risk." It does not mean that 95% of abacavir users are expected to keel over from heart attacks! Far from it!
Personally, I'm very cautious with abacavir and tend not to recommend it if there are other options. Talk to your son's HIV specialist about your concerns and ask what other options he may have. If your doctor refuses to respect your wishes, you should consider finding a more reasonable physician with whom to work!
Tired and frustrated
- What Is The Difference Between Genital Herpes And Cold Sores?
- What Doctor To See About Genital Warts?
- What Color Is Chlamydia Discharge?
- What Are The Long Term Effects Of Gonorrhea?
- What Are My Chances Of Getting Chlamydia From Someone Who Already Has It?
- What Is The Quickest Way To Get Rid Of Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.